SEARCH

SEARCH BY CITATION

Keywords:

  • canine;
  • cephalosporins;
  • contrast radiography;
  • seizures;
  • subarachnoid

Abstract

Objective

To describe a case of status epilepticus believed to be a consequence of inadvertent intrathecal administration of cefazolin in a dog undergoing a myelogram.

Case Summary

A 4-year-old, 6.5 kg, male neutered Dachshund was referred for evaluation of an acute onset hind limb paraparesis. While performing a lumbar myelogram, cefazolin was inadvertently injected into the ventral subarachnoid space. Subsequent refractory seizure activity was attributed to the epileptogenic effects of intrathecally administered cefazolin. Supportive therapy led to eventual complete recovery.

New or Unique Information Provided

Although epileptogenic effects of intrathecally administered cefazolin are well documented in the human and experimental animal model literature, to the authors’ knowledge this has not been characterized in the veterinary literature. This case highlights the need to be diligent and mindful when one administers medications, and describes the management of a dog adversely affected as a consequence of a medical error.